Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Memphis, TN

March 4, 2024Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 4, 2024, 8:10 PM CST for Craighead County, Poinsett County, Arkansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2024, 8:10 PM CST (02:10 UTC)
Expired
Mar 4, 2024, 9:00 PM CST
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 8:15 PM CSTHAIL 1.252 Wsw Trumann, ARHalf dollar sized hail occurred for 5 to 10 minutes.
Mar 4, 8:27 PM CSTHAIL 1.53 Ese Jonesboro, ARPing pong to golf ball sized hail at Loves Travel Shop.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMEG 050210
SVRMEG
ARC031-111-050300-
/O.NEW.KMEG.SV.W.0013.240305T0210Z-240305T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
810 PM CST Mon Mar 4 2024

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...

* Until 900 PM CST.

* At 810 PM CST, a severe thunderstorm was located near Trumann,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jonesboro, Trumann, Lake City, Bay, Brookland, Caraway, Greenfield,
  Black Oak, Hergett, Apt, Tulot, Hatchie Coon, Gum Point, Farrville,
  Lester, Maple Grove, Promised Land, Cary, Judd Hill, and Lache
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3596 9070 3584 9029 3581 9029 3554 9053
      3565 9074
TIME...MOT...LOC 0210Z 212DEG 18KT 3565 9062 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PWB
3 follow-up statements
747 
WWUS54 KMEG 050222
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
822 PM CST Mon Mar 4 2024

ARC031-111-050300-
/O.CON.KMEG.SV.W.0013.000000T0000Z-240305T0300Z/
Craighead AR-Poinsett AR-
822 PM CST Mon Mar 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EASTERN CRAIGHEAD AND NORTHEASTERN POINSETT COUNTIES...

At 822 PM CST, a severe thunderstorm was located near Bay, moving
north at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jonesboro, Trumann, Lake City, Bay, Brookland, Caraway, Greenfield,
Black Oak, Hergett, Apt, Tulot, Hatchie Coon, Gum Point, Farrville,
Lester, Maple Grove, Promised Land, Cary, Judd Hill, and Lache Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3596 9070 3584 9029 3581 9029 3554 9053
      3565 9074
TIME...MOT...LOC 0222Z 202DEG 26KT 3576 9061 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PWB
279 
WWUS54 KMEG 050247
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
847 PM CST Mon Mar 4 2024

ARC111-050256-
/O.CAN.KMEG.SV.W.0013.000000T0000Z-240305T0300Z/
Poinsett AR-
847 PM CST Mon Mar 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POINSETT COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3592 9056 3585 9033 3576 9042 3576 9056
      3582 9066 3594 9063
TIME...MOT...LOC 0246Z 214DEG 22KT 3591 9053 

$$

ARC031-050300-
/O.CON.KMEG.SV.W.0013.000000T0000Z-240305T0300Z/
Craighead AR-
847 PM CST Mon Mar 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EASTERN CRAIGHEAD COUNTY...

At 846 PM CST, a severe thunderstorm was located over Brookland,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jonesboro, Lake City, Bay, Brookland, Black Oak, Poplar Ridge,
Needham, Sandy, Gum Point, Farrville, Southland, Lester, and Lache
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3592 9056 3585 9033 3576 9042 3576 9056
      3582 9066 3594 9063
TIME...MOT...LOC 0246Z 214DEG 22KT 3591 9053 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PWB
477 
WWUS54 KMEG 050301
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
901 PM CST Mon Mar 4 2024

ARC031-050311-
/O.EXP.KMEG.SV.W.0013.000000T0000Z-240305T0300Z/
Craighead AR-
901 PM CST Mon Mar 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAIGHEAD COUNTY HAS
EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

&&

LAT...LON 3592 9056 3585 9033 3576 9042 3576 9056
      3582 9066 3594 9063
TIME...MOT...LOC 0301Z 212DEG 18KT 3597 9049 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:49 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 5:49 PM CST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
549 PM CST Mon Mar 4 2024

...New AVIATION...

.SYNOPSIS...
Issued at 325 PM CST Mon Mar 4 2024

Showers and thunderstorms will spread across the Mid-South
tonight into Tuesday ahead of a slow moving cold front. Dry
weather returns to the region on Wednesday behind the cold front.
Rain chances will steadily increase again ahead starting on
Thursday in advance of a new storm system. Showers and
thunderstorms will move through the region Thursday through
Saturday. Dry and cooler weather is expected for Saturday night
and Sunday.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 325 PM CST Mon Mar 4 2024

Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the lower 70s to the lower 80s. A cold front
currently extends across extreme eastern Kansas through central
Oklahoma and into central Texas. Some showers and thunderstorms
have already developed ahead of the front with some activity in
southeast Arkansas.

The cold front will continue to move east tonight reaching
northwest Arkansas by Tuesday morning. Shower and thunderstorm
activity will gradually increase tonight across the Mid-South.
Strong to severe thunderstorms are possible tonight, mainly west
of the Mississippi River with hail and gusty winds as the main
threats. Temperatures will be quite mild for early March with lows
in the low to mid 60s.

The cold front will make its way into the Mid-South by late
Tuesday afternoon. Showers and thunderstorms will become more
widespread on Tuesday. Strong to severe thunderstorms are possible
on Tuesday mainly west of the Mississippi River. Temperatures
will be a few degrees cooler on Tuesday with highs in the low to
mid 70s. The cold front will continue to move southeast reaching
north Mississippi by Wednesday morning with additional showers and
thunderstorms moving through the region.

Once the cold front moves out of the region on Wednesday, dry and
cooler weather returns by afternoon and continues through
Wednesday night. A large storm system will move into the southern
Plains on Thursday, then continue moving east through Friday
night. This system will spread more showers and thunderstorms
across the region from early Thursday morning through Saturday
afternoon. Any severe weather should remain south of the Mid-South
during this period, but locally heavy may be possible over
portions of north Mississippi.

High pressure will start to build into the region Saturday
afternoon with dry and cooler weather for Saturday night and
Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 549 PM CST Mon Mar 4 2024

Challenging convective forecast, with cluster of vigorous TSRA
over the Arklamiss lifting north. Coldest (highest) cloud tops
are lifting north toward MEM, while also developing west toward
central AR. HRRR appears to be diminishing this convection too
quickly with loss of surface heating - at least on the east side.
A 2 hour TEMPO TSRA should hold at MEM, with convection likely
weakening by the start of the inbound push, while persisting
longer through the evening around JBR.

Warm advection -SHRA will be possible at all TAF sites overnight,
but should have limited impacts.

TSRA timing for Tuesday a bit difficult to pin down, but will
likely be tied to surface heating/destabilization, midlevel height
falls and surface cold front. At this time this points toward the
18Z Tuesday to 02Z Wednesday time frame.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Mar 4, 7:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
732 PM CST Mon Mar 4 2024

ARZ027-035-036-048-050200-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
732 PM CST Mon Mar 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS...
SOUTHEASTERN POINSETT...NORTHWESTERN CRITTENDEN AND EASTERN CROSS
COUNTIES THROUGH 800 PM CST...

At 732 PM CST, Doppler radar was tracking a strong thunderstorm near
Parkin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Earle, Parkin, Village Creek State Park, Turrell, Smithdale, Three
Forks, Cottonwood Corner, Booker, Twist, McDonald, Round Pond,
Blackfish, Cloar, Kinton, Coldwater, Hicks Station, Whitmore, Togo,
River Front, and Lansing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 9060 3519 9075 3553 9047 3535 9022
TIME...MOT...LOC 0132Z 220DEG 19KT 3519 9059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Mar 4, 7:51 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
751 PM CST Mon Mar 4 2024

ARZ027-035-050215-
Poinsett AR-Cross AR-
751 PM CST Mon Mar 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POINSETT AND
NORTHEASTERN CROSS COUNTIES THROUGH 815 PM CST...

At 751 PM CST, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or 9 miles southeast of Harrisburg, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Payneway, Birdeye, Landers, Bay Village, Whitaker, McCormick, Old
Weona, Weona Junction, Monterey, Weona, Stewart, and Lake Poinsett
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3533 9065 3538 9074 3565 9066 3557 9046
TIME...MOT...LOC 0151Z 214DEG 16KT 3543 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Mar 4, 8:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
804 PM CST Mon Mar 4 2024

ARZ026-050230-
Craighead AR-
804 PM CST Mon Mar 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAIGHEAD COUNTY
THROUGH 830 PM CST...

At 803 PM CST, Doppler radar was tracking a strong thunderstorm near
Swifton, or 16 miles northeast of Newport, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cash, Egypt, Lanieve, and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
      3596 9086 3597 9085 3595 9080 3571 9101
      3571 9104
TIME...MOT...LOC 0203Z 215DEG 24KT 3581 9106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:32 PM CSTSpecial Weather StatementMEGCrittenden28 min
Mar 4, 7:37 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett, St. Francis38 min
Mar 4, 7:51 PM CSTSpecial Weather StatementMEGPoinsett24 min
Mar 4, 8:04 PM CSTSpecial Weather StatementMEGCraighead26 min
Mar 4, 8:25 PM CSTSpecial Weather StatementMEGPoinsett35 min
Mar 4, 8:36 PM CSTSpecial Weather StatementMEGGreene24 min
Mar 4, 8:56 PM CSTSpecial Weather StatementMEGClay34 min
Mar 5, 12:47 PM CSTSpecial Weather StatementMEGSt. Francis28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.